Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 63, NWS Topeka, KS

May 27, 20175 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 27, 2017, 5:27 AM CDT for 5 counties in Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 5:27 AM CDT (10:27 UTC)
Expired
May 27, 2017, 6:15 AM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 58 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1227 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

499 
WUUS53 KTOP 271027
SVRTOP
KSC027-041-061-149-161-271115-
/O.NEW.KTOP.SV.W.0063.170527T1027Z-170527T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
527 AM CDT SAT MAY 27 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northern Dickinson County in central Kansas...
  Northern Geary County in east central Kansas...
  Riley County in northeastern Kansas...
  Western Pottawatomie County in northeastern Kansas...
  Clay County in north central Kansas...

* Until 615 AM CDT

* At 526 AM CDT, severe thunderstorms were located along a line
  extending from 4 miles north of Green to near Chapman, moving east
  at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Manhattan, Junction City, Clay Center, Westmoreland, Blaine, Ogden,
  Grandview Plaza, Wakefield, Riley, St. George, Milford,
  Leonardville, Olsburg, Morganville, Randolph, Green, Talmage,
  Idana, Milford Lake and Keats.

This includes Interstate 70 between mile markers 298 and 321.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9693 3957 9638 3904 9640 3904 9650
      3902 9650 3901 9730 3951 9737
TIME...MOT...LOC 1026Z 259DEG 42KT 3949 9699 3900 9700 

HAIL...0.88IN
WIND...60MPH
 
$$
3 follow-up statements
004 
WWUS53 KTOP 271043
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
543 AM CDT SAT MAY 27 2017

KSC027-041-061-149-161-271115-
/O.CON.KTOP.SV.W.0063.000000T0000Z-170527T1115Z/
Dickinson-Geary-Riley-Pottawatomie-Clay-
543 AM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR NORTHEASTERN DICKINSON...NORTHERN GEARY...RILEY...WESTERN
POTTAWATOMIE AND EASTERN CLAY COUNTIES...

At 542 AM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Randolph to Grandview Plaza, moving
east at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Manhattan, Junction City, Clay Center, Westmoreland, Blaine, Ogden,
Grandview Plaza, Wakefield, Riley, St. George, Milford, Leonardville,
Olsburg, Morganville, Randolph, Green, Milford Lake, Keats and Tuttle
Creek Lake.

This includes Interstate 70 between mile markers 298 and 321.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9693 3957 9638 3904 9640 3904 9650
      3902 9650 3901 9712 3953 9723
TIME...MOT...LOC 1042Z 258DEG 40KT 3953 9677 3904 9678 

HAIL...0.88IN
WIND...60MPH
 
$$
941 
WWUS53 KTOP 271057
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
557 AM CDT SAT MAY 27 2017

KSC027-041-271107-
/O.CAN.KTOP.SV.W.0063.000000T0000Z-170527T1115Z/
Dickinson-Clay-
557 AM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DICKINSON AND
EASTERN CLAY COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3957 9638 3904 9640 3904 9650 3902 9650
      3902 9693 3938 9696 3957 9696
TIME...MOT...LOC 1057Z 258DEG 40KT 3956 9656 3907 9658 

$$

KSC061-149-161-271115-
/O.CON.KTOP.SV.W.0063.000000T0000Z-170527T1115Z/
Geary-Riley-Pottawatomie-
557 AM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR CENTRAL GEARY...RILEY AND WESTERN POTTAWATOMIE COUNTIES...

At 557 AM CDT, severe thunderstorms were located along a line
extending from 9 miles north of Olsburg to 7 miles southeast of
Ogden, moving east at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Manhattan, Junction City, Westmoreland, Blaine, Ogden, Grandview
Plaza, Riley, St. George, Milford, Leonardville, Olsburg, Randolph,
Milford Lake, Keats and Tuttle Creek Lake.

This includes Interstate 70 between mile markers 298 and 321.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9638 3904 9640 3904 9650 3902 9650
      3902 9693 3938 9696 3957 9696
TIME...MOT...LOC 1057Z 258DEG 40KT 3956 9656 3907 9658 

HAIL...0.88IN
WIND...60MPH
 
$$
544 
WWUS53 KTOP 271114
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
614 AM CDT SAT MAY 27 2017

KSC061-149-161-271123-
/O.EXP.KTOP.SV.W.0063.000000T0000Z-170527T1115Z/
Geary-Riley-Pottawatomie-
614 AM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GEARY...RILEY AND
WESTERN POTTAWATOMIE COUNTIES WILL EXPIRE AT 615 AM CDT...

The storms which prompted the warning have Weakened. Therefore, the 
warning will be allowed to expire.

LAT...LON 3957 9638 3904 9640 3904 9650 3902 9650
      3902 9693 3938 9696 3957 9696
TIME...MOT...LOC 1113Z 259DEG 42KT 3959 9633 3910 9636 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:20 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 27, 3:20 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
320 AM CDT Sat May 27 2017

.SHORT TERM...(Today and tonight)
Issued at 259 AM CDT Sat May 27 2017

Confidence in specifics for today and tonight is fairly low, but
potential for high-end severe weather is in place. Convection
continues to roll east across northwest Kansas early this morning in
area of good elevated CAPE and moderate low level jet.  Other
convection was over southwest Missouri north of a warm front.
Dewpoints south of this front in the lower 70s with southerly flow
over it. Locally, weak near-surface winds and clear skies until
recently allowing for some slightly reduced visibilities, but
increasing cloud should keep widespread fog in check.

Am leaning toward the linear system to the west to slowly decrease
in intensity with time as moisture convergence and available
moisture decrease, with many models very similar in an area of much
lower 850mb dewpoints moving north through the eastern half of the
state in the 10-14Z window. Will still likely have at least some
remnant convection through the early morning hours in at least
northern areas with some signals of an MCV developing just south of
the Nebraska border at 8Z, with some potential for a weak surface
low to push northeast into the area. Dewpoints could easily reach
the upper 60s as 850mb dewpoints then rise quickly with 500-700mb
lapse rates near 9 C/km to produce extreme ML CAPE with little CIN.
Specifics of where the surface low end up will play a large role in
low-level shear, but WSW 500mb winds around 40kts will supply enough
shear for supercells. Very large hail will be the most apparent
threat, with severe winds and tornadoes also possible, mainly in
southern and eastern areas. Timing and location of overall severe
weather threat very hard to nail down, but could see high surface-
based instability develop by early afternoon. Several hours of at
least east central Kansas being in the warm sector and multiple
sources of weak forcing brings the potential for a few rounds of
storms for locally heavy precip possibilities as well. Upper trough
swings into the area late tonight, which should bring cyclogenesis
well to the east for convection to end by early Sunday morning.

.LONG TERM...(Sunday through Friday)
Issued at 259 AM CDT Sat May 27 2017

The latter two thirds of the holiday weekend shape up rather well
as northwesterly flow aloft moves in with surface high pressure
moving southward into the Central Plains. Highs in the upper 70s
Sunday become upper 70s to low 80s on Monday. Overnight lows in
the 50s with northwest winds through the period.

Next chance for rain holding off until late Monday night into
early Tuesday and relegated to our far southern and western
counties where the front resides. Highs again on Tuesday and
Wednesday rise toward 80. Upper pattern starts to shift on
Wednesday from northwesterly to zonal, then the influence of the
trof over the western states into the Rockies starts to shift
eastward as well. This increases rain chances Thursday into Friday
and would likely cool highs a few degrees. Strength of these
storms is a bit far out, but enough CAPE and shear progged for
strong to severe at times late next week. Watch for updates.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday)
Issued at 1144 PM CDT Fri May 26 2017

The models have continued to show some variability in the
evolution of storms through the day Saturday. In particular the
HRRR has backed off on bringing a linear MCS through the area
early in the day. However the convective allowing models don't
have the greatest handle on the current convection in western KS.
With models showing a southerly low level jet and isentropic lift
across central KS confirmed by area profiler data, am inclined to
expect storms to hold together and enter the forecast area by mid
morning, even with the latest HRRR casting some doubt. However
uncertainty precludes a more specific forecast for timing in the
terminals. So I still have a VCTS for the most likely window.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...67
AVIATION...Wolters
Hazardous weather outlook, May 27, 4:13 AM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
413 AM CDT Sat May 27 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-280915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
413 AM CDT Sat May 27 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are possible for the entire area today and this
evening, with the chances ending from northwest to southeast in
the overnight hours. Some of the thunderstorms may be severe, with
the greatest chances for severe weather in the afternoon and early
evening, and southeast of a line from Herington to Manhattan to
Holton. Very large hail up to the size of baseballs, wind gusts up
to 70 MPH, and a few tornadoes are possible. Locally heavy rain
could also occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorm chances return later in the week, with increasing
coverage of storms possible late Wednesday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon into the
early evening hours.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 27, 4:52 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
452 AM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 AM     TSTM WND GST     CONCORDIA               39.57N 97.66W
05/27/2017  M47 MPH          CLOUD              KS   ASOS

&&
Special weather statement, May 27, 4:52 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
452 AM CDT SAT MAY 27 2017

KSZ008-009-020-021-034-035-271015-
Republic-Clay-Cloud-Dickinson-Washington-Ottawa-
452 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKINSON...OTTAWA...
REPUBLIC...WESTERN WASHINGTON...WESTERN CLAY AND CLOUD COUNTIES UNTIL
515 AM CDT...

At 451 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Munden to near Salina.
Movement was east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Abilene, Concordia, Minneapolis, Belleville, Solomon, Clyde,
Bennington, Clifton, Miltonvale, Delphos, Morganville, Cuba,
Morrowville, Norway, Culver, Wells, Haddam, Munden, Manchester and
Narka.

This includes Interstate 70 between mile markers 267 and 275.

LAT...LON 4000 9716 3861 9722 3861 9737 3896 9737
      3896 9784 4000 9775
TIME...MOT...LOC 0951Z 270DEG 28KT 3995 9759 3879 9760
Special weather statement, May 27, 5:11 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
511 AM CDT SAT MAY 27 2017

KSZ008>010-020>022-034>037-271045-
Geary-Republic-Clay-Cloud-Dickinson-Riley-Washington-Morris-Ottawa-
Marshall-
511 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON...GEARY...RILEY...
WESTERN MORRIS...EASTERN OTTAWA...EASTERN REPUBLIC...WASHINGTON...
CLAY...EASTERN CLOUD AND WESTERN MARSHALL COUNTIES UNTIL 545 AM
CDT...

At 511 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Haddam to 6 miles
northeast of Carlton. Movement was east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Junction City, Abilene, Clay Center, Marysville, Herington,
Washington, Ogden, Grandview Plaza, Chapman, Solomon, Wakefield,
Riley, Enterprise, Clyde, Hanover, Waterville, White City, Clifton,
Miltonvale and Milford.

This includes Interstate 70 between mile markers 267 and 305.

LAT...LON 4000 9666 3948 9668 3943 9673 3937 9669
      3852 9672 3852 9693 3861 9693 3861 9737
      3896 9737 3896 9758 4000 9759
TIME...MOT...LOC 1011Z 263DEG 41KT 3993 9723 3877 9724

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:52 AM CDTSpecial Weather StatementTOPCloud, Ottawa, Republic23 min
May 27, 5:11 AM CDTSpecial Weather StatementTOPClay, Dickinson, Geary, Riley, Washington34 min
May 27, 6:33 AM CDTSpecial Weather StatementTOPJackson, Marshall, Nemaha, Pottawatomie, Shawnee, Wabaunsee27 min
May 27, 6:55 AM CDTSpecial Weather StatementTOPBrown, Jackson, Jefferson50 min
May 27, 7:46 AM CDTSpecial Weather StatementTOPBrown, Jefferson29 min
May 27, 10:03 AM CDTSpecial Weather StatementTOPMorris42 min
May 27, 10:43 AM CDTSpecial Weather StatementTOPLyon47 min
May 27, 10:48 AM CDTSevere Thunderstorm WarningTOPLyon23 min
May 27, 11:33 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage24 min
May 27, 11:59 AM CDTSevere Thunderstorm WarningTOPFranklin16 min
May 27, 3:18 PM CDTSevere Thunderstorm WarningTOPLyon42 min
May 27, 3:58 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon47 min
May 27, 4:36 PM CDTSevere Thunderstorm WarningTOPCoffey2 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.